Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 1:34 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 1:34 PM CDT (18:34 UTC)
- Expired
- Apr 15, 1998, 2:40 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Camden County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:42 PM CDT | Hail 1 | Hastain, MO | |
| Apr 15, 1:52 PM CDT | Hail 0.75 | Gravois Mills, MO | |
| Apr 15, 2:10 PM CDT | Hail 0.75 | Sunrise Beach, MO | |
| Apr 15, 2:46 PM CDT | Hail 0.75 | Gravois Mills, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
100 WUUS1 KSGF 151835 RRA SVRSGF MOC015-029-141-151940- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 134 PM CDT WED APR 15 1998 * SEVERE THUNDERSTORM WARNING FOR EASTERN BENTON COUNTY - CENTRAL MISSOURI NORTHWESTERN CAMDEN COUNTY - CENTRAL MISSOURI MORGAN COUNTY - CENTRAL MISSOURI * UNTIL 240 PM CDT * SOME AREAS AFFECTED LAKEVIEW HEIGHTS BY 140 PM GRAVOIS MILLS BY 150 PM VERSAILLES BY 155 PM * AT 130 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WARSAW AND WAS MOVING NORTHEAST AT NEAR 20 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WD/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 11 hours 34 minutes earlier.
Area forecast discussion, Apr 15, 2:00 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED APR 15 1998 1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX. VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4 RANGE. MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND LIS OF MINUS 4. WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING. 1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY) SE KS/JLN..... .TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH MID TO UPPER 70S. WIND SOUTH 10 TO 20 MPH. CHANCE OF RAIN 40 PERCENT. SGF/AIZ... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH IN THE MID 70S. WIND SOUTHEAST 10 TO 20 MPH. CHANCE OF RAIN 50 PERCENT. UNO... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS... SOME STORMS COULD BE SEVERE. HIGH IN THE MID AND UPPER 70S. CHANCE OF RAIN 60 PERCENT. NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO MOST OF DAY. SGF CE 077/050 065/037 058 07543 JLN EE 079/050 063/036 060 07432 SS
In the hours before
Special weather statement, Apr 15, 12:50 PM CDT, 44 minutes before
MOZ055>058-067>071-077>083-088>098-101>106-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1250 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 214 IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS WEBSTER WRIGHT LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI AT MIDDAY WITH A COLD FRONT SOUTHWEST TO NEAR NEVADA AND PITTSBURG KANSAS. THE ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG AND EAST OF THE FRONT THIS AFTERNOON AND EVENING. WINDS IN THE ATMOSPHERE ARE SUCH THAT TORNADOES MAY DEVELOP WITH ANY SEVERE STORM. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 80 MPH ARE ALSO LIKELY WITH ANY STORM. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED FOR LATER STATEMENTS AND WARNINGS. RIDDLE
Special weather statement, Apr 15, 1:00 PM CDT, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED APR 15 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...A ROUND OF SEVERE WEATHER LIKELY FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND TONIGHT... AT MIDDAY...LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI WITH A COLD FRONT TRAILING SOUTH TO JUST WEST OF WARSAW TO NEVADA TO PITTSBURG KANSAS AND THEN TO TULSA. THE ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE AND PRIME FOR SEVERE THUNDERSTORM DEVELOPMENT. ALSO...SOUTH WINDS AT THE SURFACE COMBINED WITH WEST WINDS ALOFT IS CREATING SIGNIFICANT VERTICAL WIND SHEAR SUPPORTIVE OF TORNADO DEVELOPMENT. SATELLITE SHOWS NUMEROUS BOUNDARIES ACROSS THE AREA WHICH SHOULD ACT TO FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON. ONE SUCH BOUNDARY EXISTS FROM NEAR ALTON MISSOURI TO WEST PLAINS THEN TO JUST SOUTHWEST OF SPRINGFIELD TO NEVADA. THE OTHER BOUNDARY IS FROM NEVADA TO JUST WEST OF JOPLIN. THUNDERSTORMS WILL DEVELOP FIRST ALONG THE INTERSECTION OF THESE TWO BOUNDARIES NEAR NEVADA AND THEN RAPIDLY DEVELOP OVER THE REMAINDER OF THE AREA DURING THE AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EVENING. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS ANOTHER AREA OF LOW PRESSURE MOVES NORTHEAST INTO SOUTH CENTRAL MISSOURI BY THURSDAY MORNING. IN ADDITION...WIDESPREAD RAINFALL OF ONE INCH OR MORE IS LIKELY OVER MUCH OF THE AREA LATE TODAY THROUGH THURSDAY NIGHT. THIS RAIN MAY CAUSE FLOODING PROBLEMS IN SOME LOCATIONS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT FROM NEAR NEVADA TO HERMITAGE. SPOTTER ACTIVIATION IS LIKELY OVER MUCH OF SOUTHERN MISSOURI. SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER FOR WATCHES AND WARNINGS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 1:50 AM CDT | Tornado Warning | SGF | Polk | 65 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:39 AM CDT | Tornado Warning | SGF | Camden, Dallas | 66 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 51 min |
| Apr 15, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:26 PM CDT | Tornado Warning | SGF | Maries | 19 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.